Searching the Internet for info about side effects might actually cause them
By Wendy Haaf
Heading to Google after your doctor prescribes a new medication could cause you to mistake everyday aches and pains for drug side effects, according to sutdy results published online in the International Journal of Cardiology.
Canadian researchers at Sunnybrook Health Sciences Centre in Toronto reviewed the rates at which patients in 13 different countries reported muscle aches and pains after beginning a cholesterol-lowering statin medication, and then searched to see how many websites in each country were devoted to side effects of these drugs. They found that the rates of so-called statin intolerance rose in tandem with the number of such sites, from a low of 2% in countries such as Japan and Italy to a high of 12% in the United States. English-speaking countries (Canada, the United States, the United Kingdom, and Australia) had both the most sites with information on side effects and the highest rates of intolerance. Canada’s rate was the third-highest, at 10%.
Scientists say the study results may be an example of what’s called the “nocebo effect”—the opposite of the well-known placebo effect: in a sort of self-fulfilling prophecy, the nocebo effect occurs when expecting negative results from a treatment produces those negative results.
Before stopping any medication, always check with your pharmacist or doctor, who can help determine whether other factors (such as a food/drug interaction) could be causing your symptoms and suggest strategies for easing any side effects.